Thunderstorm Wind, Midland
- When
- July 9, 1:35 PM EST
- Where
- Midland County, Midland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.620, -84.230
Law enforcement reported a large tree branch down.
A cold front slowly crawled south through the lower peninsula of Michigan. Plenty of sunshine broke out over the Tri-Cities and sent temperatures to near 90 degrees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A cold front slowly crawled south through the lower peninsula of Michigan. Plenty of sunshine broke out over the Tri-Cities and sent temperatures to near 90 degrees. The atmosphere became unstable and the stage was set for severe thunderstorms to develop. Thunderstorms developed shortly after noon and were intense, but short-lived. A few storms along the cold front showed some rotation and tornado warnings were issued for Tuscola and Sanilac counties. No tornadoes were reported. The event only lasted a couple of hours and the last warning was canceled shortly after 1600 EST as the northernmost storms moved out over Lake Huron, and the southernmost storms weakened rather rapidly. Most of the events with this episode were marginally severe with one solid severe event in northern Bay County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 9, 1:14 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
214 PM EDT MON JUL 9 2007
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL RAPIDLY START TO DEVELOP AHEAD OF A
SLOW MOVING COLD FRONT LOCATED ACROSS NORTHERN LOWER MICHIGAN. SOME
THUNDERSTORMS ACROSS CENTRAL LOWER MICHIGAN WILL BE STRONG THIS
AFTERNOON WITH A SLIGHT CHANCE OF SEVERE WEATHER. HAVE INCLUDED A
TEMPO FOR MBS/FNT FOR LATE THIS AFTERNOON AND UPDATES WILL BE MADE
AS WE TIME THESE THUNDERSTORMS INTO THE TERMINALS. SOME SCATTERED
SHOWERS AND AN INCREASE IN CLOUD COVER IS EXPECTED TO PERSIST INTO
THIS EVENING AS THE FRONTAL BOUNDARY STALLS OVER THE AREA.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ON
TUESDAY AS THE FRONT LIFTS BACK NORTH ACROSS LOWER MICHIGAN.
&&
.PREV DISCUSSION...ISSUED 1236 PM EDT MON JUL 9 2007
UPDATE...
FRONTAL BOUNDARY ACROSS NORTHERN LOWER MICHIGAN IS TAKING ITS TIME
PROGRESSING SOUTH ACROSS THE STATE TODAY. WATER VAPOR IMAGERY SHOWS
A WEAKENING SHORTWAVE APPROACHING LAKE SUPERIOR THAT WILL SLOWLY
PUSH THIS FRONTAL BOUNDARY TOWARDS CENTRAL LOWER MICHIGAN BY MID
AFTERNOON. THE 12Z DTX SOUNDING REVEALED A STRONG CAP IN PLACE NEAR
700MB WHILE THE 12Z APX SOUNDING SHOWED TEMPERATURES RUNNING NEARLY
4C COOLER AT THE SAME LAYER. THIS STRONG CAP IN PLACE ACROSS THE
SOUTHERN HALF OF OUR CWA WILL LIKELY PREVENT THUNDERSTORMS FROM
DEVELOPING SOUTH OF ABOUT I-69 THIS AFTERNOON. TO THE NORTH...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP AS
THE 850-700MB FRONT STARTS TO CATCH UP TO THE SURFACE BOUNDARY. WILL
EXPECT TO SEE SOME ENHANCED LOW LEVEL CONVERGENCE ACROSS OUR
NORTHERN COUNTIES THIS AFTERNOON AS WINDS ACROSS LAKE HURON SHIFT
AROUND TO THE NORTH AND TRY TO BRING A LAKE BREEZE IN. DIFFERENTIAL
HEATING MAY ALSO PLAY A ROLE IN HELPING TO INITIATE CONVECTION AS
CLOUDS CONTINUE TO INCREASE JUST NORTHWEST OF THIS AREA.
LATEST SPC MESOANALYSIS SHOWS UP TO 1500 J/KG OF 100MB ML CAPE WITH
THE CIN QUICKLY ERODING. DEWPOINTS ARE POOLING ALONG THE SURFACE
BOUNDARY WITH VALUES REMAINING NEAR 70 AND HIGHS STILL EXPECTED TO
PEAK IN THE MID TO UPPER 80S. WILL EXPECT TO SEE A FEW STRONG TO
SEVERE STORMS DEVELOP ACROSS THIS AREA BY MID TO LATE AFTERNOON AS
MID LEVELS START TO COOL AND LAPSE RATES INCREASE. 0-6KM SHEAR WILL
BE IN THE 40-50 KNOT RANGE WITH SLIGHTLY BACKED FLOW AT THE SURFACE.
FORECAST STILL APPEARS ON TRACK AND WILL EXPECT TO SEE THUNDERSTORMS
STARTING TO DEVELOP AFTER 2 PM.
PREV DISCUSSION...ISSUED 355 AM EDT MON JUL 9 2007
SHORT TERM...TODAY
THE 07Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDING FROM THE
NORTHERN GREAT LAKES TO THE CENTRAL PLAINS. CONVECTION HAS BEEN
FIRING ALONG THIS BOUNDARY THROUGH THE NIGHT. MEANWHILE...SOUTHERN
MICHIGAN HAS REMAINED FREE OF CONVECTION THROUGH THE NIGHT THANKS TO
THE MID LEVEL CAP ASSOCIATED WITH THE STRONG RIDGE OVER THE OHIO
VALLEY. THE COLD FRONT IS FORECAST TO DROP SOUTH ACROSS THE FORECAST
AREA THIS AFTERNOON AND EVENING AS AN UPPER LOW ROTATES INTO
NORTHERN QUEBEC. THIS WILL SEND THE LOW LEVEL THERMAL RIDGE FROM
CENTRAL MI INTO FAR SOUTHERN MI TODAY. AN EARLIER FROPA...ALONG WITH
MORE CLOUD COVER...SHOULD KEEP MAX TEMPS IN THE UPPER 80S/LOWER 90S
TODAY ACROSS THE SAGINAW VALLEY AND THUMB. GUIDANCE MAX TEMPS STILL
HOWEVER SUPPORT MAX TEMPS IN THE MID 90S ACROSS THE DETROIT AREA AND
POINTS SOUTH. WHILE MODEL SOUNDINGS DO INDICATE DEWPOINTS DROPPING A
BIT AT DETROIT WITH AFTERNOON HEATING...THERE SHOULD BE AN AXIS OF
HIGHER SURFACE DEWPOINTS POOLED ALONG AND AHEAD OF THE APPROACHING
FRONT WHICH SHOULD CAUSE SURFACE DEWPOINTS TO BE A LITTLE HIGHER
THAN YESTERDAY. THIS WILL SEND AFTERNOON HEAT INDICES CLOSE TO 100
AROUND DETROIT. HAVE THEREFORE ISSUED A HEAT ADVISORY ALONG AND
SOUTH OF THE M 59 CORRIDOR.
THE ENTIRE FORECAST AREA ALSO REMAINS IN A SLIGHT RISK FOR SEVERE
WEATHER TODAY. SOME LOWER TROPOSPHERIC FRONTAL FORCING WITHIN THE
ENTRANCE REGION OF A 60KT 500MB JET SHOULD HELP ERODE THE CAP ACROSS
THE SAGINAW VALLEY BY EARLY AFTERNOON...TOUCHING OFF CONVECTION. THE
ACTUAL SURFACE FRONT MAY STRUGGLE TO INITIATE CONVECTION AS IT TRIES
TO MOVES SOUTH DURING THE AFTERNOON. MODELS DO HOWEVER INDICATE A
GRADUAL COOLING OF THE MID LEVELS FROM NORTH TO SOUTH...WHICH SHOULD
HELP ERODE THE CAPPING INVERSION DURING THE COURSE OF THE AFTERNOON.
MODEL SOUNDINGS INDICATE THE POTENTIAL FOR SURFACE BASED CAPE TO
APPROACH 2500-3K J/KG BY AFTERNOON. THIS COUPLED WITH RELATIVELY
STRONG MID LEVEL WINDS FOR JULY /0-6KM BULK SHEAR IS FORECAST TO
RANGE FROM 25KTS NEAR DETROIT TO 50KTS NEAR SAGINAW/ SHOULD PROMOTE
STRONG THUNDERSTORM UPDRAFTS CAPABLE OF DAMAGING WINDS AND LARGE
HAIL. HAVE INCREASED POPS ACROSS THE SAGINAW VALLEY AND THUMB...BUT
DROPPED POPS TO SLIGHT CHANCE AROUND DETROIT AS THERE IS CONCERN THE
FRONT WILL NEVER MAKE IT THAT FAR SOUTH BY EVENING.
LONG TERM...MONDAY NIGHT THROUGH SUNDAY
QUASI ZONAL FLOW ACROSS THE NORTHERN TIER STATES AND THE CWA/S
PROXIMITY TO THE NORTHERN PERIPHERY OF UPPER LEVEL RIDGING WILL KEEP
AN ACTIVE WEATHER PATTERN GOING FOR THE EARLY WORK WEEK.
CONVECTION IS ANTICIPATED AT THE ONSET OF THE FORECAST PERIOD WITH
SOUTHERN MICHIGAN LYING UNDERNEATH THE EDGE OF A SIGNIFICANT MID
LEVEL CAP. A COMBINATION OF MODERATE TO POSSIBLY STRONG
INSTABILITY...A SLOW MOVING/STALLING 850MB THETA E GRADIENT...AND
AN INCOMING TROPOPAUSE UNDULATION FROM THE SOUTHWEST (SHEARED FROM
OKLAHOMA PV ANOMALY) WILL PROVIDE PLENTY OF INGREDIENTS FOR
THUNDERSTORMS INTO THE OVERNIGHT. THE AFOREMENTIONED 850MB THETA E
GRADIENT WILL STALL OVER THE CWA THROUGH TUESDAY AFTERNOON
PROVIDING A CONTINUED FOCUS FOR INITIATION BEFORE REORGANIZING
NORTH OF LAKE HURON IN RESPONSE TO WESTERN ONTARIO CYCLOGENESIS.
AS A RESULT HAVE CONTINUED THE HIGH TO LOW CHANCE POPS THROUGH
TUESDAY. EXPECTING A LULL IN ACTIVITY FROM ROUGHLY MONDAY 06UTC
THROUGH TUESDAY MORNING WITH NOCTURNAL COOLING. THEN...AFTERNOON
DESTABILIZATION TUESDAY WITHIN THE WARM SECTOR WILL AGAIN PROVIDE
A SUITABLE ENVIRONMENT FOR THUNDERSTORMS. MAIN DETERRENT TO
WIDESPREAD COVERAGE WILL BE A LACK OF ANY SIGNIFICANT SURFACE
BOUNDARY.
ONTO THE TOPIC OF THUNDERSTORM STRENGTH. EXPECTING ANY
THUNDERSTORMS EARLY TOMORROW EVENING/NIGHT TO HAVE THE POTENTIAL
OF BEING SEVERE. PRIMARY RISK WILL BE LARGE HAIL (FAT NATURE OF
CAPE DESPITE HIGH FREEZING LEVELS)...STRONG WINDS (INVERTED V/HIGH
INSTABILITY) AND TORRENTIAL RAINFALL (PWATS GREATER THAN 1.5
INCHES/STALLING FRONT). ATTM...THE THUNDERSTORMS ON TUESDAY
MORNING/AFTERNOON ARE NOT EXPECTED TO BECOME SEVERE (WEAKER
INSTABILITY/WIND PROFILE).
SECOND MAIN EVENT TO HAPPEN TUESDAY NIGHT AS UNSEASONABLY STRONG
COLD FRONT BLASTS THROUGH THE STATE. THE 1000-500MB HEIGHT FALL/RISE
COUPLET WITH THIS SYSTEM IS UNCOMMON FOR THIS TIME OF YEAR COMBINED
WITH THE DEGREE OF COOLING BEHIND COLD FRONT SHOULD YIELD A STRONG
FRONTAL CIRCULATION. MAIN DYNAMICS WILL REMAIN NORTH OF AREA BUT CWA
IS STILL INFLUENCED WITH HEIGHT FALLS. A LITTLE EARLY TO MAKE A
DETERMINATION OF SEVERITY WITH A QUESTIONABLE AIRMASS FROM EARLIER
AFTERNOON CONVECTION AND THE OBVIOUS TIME OF DAY ISSUE. THE
THREAT FOR PRECIPITATION FROM THIS SYSTEM SHOULD END AROUND 12UTC
WEDNESDAY.
TEMPERATURES WERE AGAIN RAISED FOR TUESDAY WITH READINGS NEAR 90 FOR
FLINT TO PORT HURON SOUTHWARD AND MID 80S FOR SAGINAW AND THUMB.
ANTICIPATED COOLER AIRMASS WEDNESDAY ON WILL GIVE COMFORTABLE HIGH
TEMPERATURES IN THE MID TO UPPER 70S FOR THE DURATION OF THE WORK
WEEK. WITH UNCERTAINTY IN THE MODELS AT THE END OF THE WEEK THE
OPERATIONAL 00 UTC GFS WAS DISREGARDED.
MARINE...
A SURFACE FRONT WILL MOVE FROM LAKE HURON THIS MORNING TO SOUTHERN
LOWER MICHIGAN BY THIS EVENING. THIS FRONT WILL TRIGGER SCATTERED
STRONG TO SEVERE THUNDERSTORMS TODAY. THE GREATEST CONCENTRATION OF
THUNDERSTORMS IS EXPECTED TO BE ACROSS SOUTHERN LAKE
HURON...PARTICULARLY SAGINAW BAY. THIS FRONT WILL STALL OVER
SOUTHERN MICHIGAN TONIGHT...THEN LIFT NORTH AS A WARM FRONT ON
TUESDAY AS LOW PRESSURE MOVES INTO NORTHERN LAKE HURON. THIS SYSTEM
WILL SEND A STRONG COLD FRONT THROUGH THE REGION TUESDAY NIGHT.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY...MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
MIZ083...UNTIL 8 PM MONDAY.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....KEK
UPDATE...KEK
SHORT TERM...CONSIDINE
LONG TERM....CB
MARINE.......CONSIDINE
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 440 AM EDT MON JUL 9 2007 MIZ047>049-053>055-060>063-100845- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR- 440 AM EDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE BEST CHANCES FOR THUNDERSTORMS WILL BE BETWEEN NOON AND 8 PM ACROSS THE SAGINAW VALLEY AND THUMB...AND BETWEEN 4 PM AND MIDNIGHT ALONG THE INTERSTATE 69 CORRIDOR. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. ANY THUNDERSTORM THAT DEVELOPS TODAY WILL PRODUCE INTENSE RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. STORMS WILL MOVE TO THE EAST AT 20 MPH. A SLOW MOVING COLD FRONT WILL SLIDE SOUTH ACROSS THE REGION TODAY...PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY MORNING AS A LOW PRESSURE SYSTEM MOVES ACROSS THE NORTHERN GREAT LAKES. THIS SYSTEM WILL SEND A WARM FRONT ACROSS THE REGION ON TUESDAY...THEN A STRONG COLD FRONT INTO THE AREA LATE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. MIZ068>070-075-076-082-083-100845- LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 440 AM EDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING. PLEASE REFER TO THE LATEST URGENT WEATHER MESSAGE /NPWDTX/ FOR MORE DETAILS. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. THE REGION IS IN A SLIGHT RISK FOR SEVERE WEATHER WITH THESE THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE BETWEEN 7 PM AND 2 AM. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HAIL THREE QUARTERS OF AN INCH IN DIAMETER. ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE INTENSE RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORMS WILL MOVE TO THE EAST AT 10 MPH. A COLD FRONT WILL MOVE INTO SOUTHERN MICHIGAN TONIGHT. THIS FRONT WILL TRIGGER THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY MORNING AS A LOW PRESSURE SYSTEM MOVES ACROSS THE NORTHERN GREAT LAKES. THIS SYSTEM WILL SEND A WARM FRONT ACROSS THE REGION ON TUESDAY...THEN A STRONG COLD FRONT INTO THE AREA LATE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-100845- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 440 AM EDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE BEST CHANCES FOR THUNDERSTORMS WILL BE BETWEEN NOON AND 8 PM OVER LAKE HURON...AND BETWEEN 6 PM AND 2 AM OVER LAKE ST CLAIR AND LAKE ERIE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 KNOTS AND HAIL TO ONE INCH IN DIAMETER. ANY THUNDERSTORM THAT DEVELOPS TODAY WILL PRODUCE INTENSE RAINFALL AND FREQUENT CLOUD TO WATER LIGHTNING. OVER LAKE HURON...THUNDERSTORMS WILL MOVE TO THE EAST AT 20 MPH. MEANWHILE...STORM MOVEMENT WILL ONLY BE 10 MPH ON LAKES ST CLAIR AND ERIE. A SLOW MOVING COLD FRONT WILL SLIDE SOUTH ACROSS THE REGION TODAY...PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY MORNING AS A LOW PRESSURE SYSTEM MOVES ACROSS THE NORTHERN GREAT LAKES. THIS SYSTEM WILL SEND A WARM FRONT ACROSS THE REGION ON TUESDAY...THEN A STRONG COLD FRONT INTO THE AREA LATE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT. CONSIDINE YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 119 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Law enforcement reported a large tree branch down.
The public reported 5 large trees down near Bentley.
A trained spotter reported large tree branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50365, 50359, 50366, 50360, 50368, 50362, 50363.